Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Duluth, MN

August 6, 2012Saint Louis County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 6, 2012, 7:39 PM CDT for Saint Louis County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 7:39 PM CDT (00:39 UTC)
Expired
Aug 6, 2012, 8:15 PM CDT
In force
36 min
Issued by
NWS Duluth, MN

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 106 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

963 
WWUS83 KDLH 070039
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT MON AUG 6 2012

MNZ010-011-018-019-070115-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
739 PM CDT MON AUG 6 2012

...STORMS ACROSS THE IRON RANGE...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF STRONG THUNDERSTORMS STRETCHING FROM EXTREME NORTHEASTERN 
ITASCA COUNTY...TO NEAR COOK...MOVING EAST AT 40 MPH.

THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  IDINGTON AND SHERMANS CORNER BY 745 PM...
  TOWER BY 805 PM...
  WAHLSTEN AND SOUDAN BY 810 PM...
  EMBARRASS BY 815 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4784 9197 4752 9211 4769 9328 4795 9322

$$

DAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 7:11 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 6, 7:11 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT MON AUG 6 2012

.AVIATION.../00Z TAF ISSUANCE/
THIS EVENING WILL BE A BIT DICEY ACROSS THE NORTHLAND...AS A COLD
FRONT DROPS SOUTHWARD ACROSS THE REGION. THERE HAVE BEEN SOME
SPOTTY THUNDERSTORMS...AND WE COULD SEE THIS TYPE OF ACTIVITY LAST
INTO THE EVENING. THE ODDS OF ANY ONE LOCATION SEEING A
THUNDERSTORM ARE SOMEWHAT SMALL...BUT STILL CANNOT RULE IT OUT AND
THERE WILL DEFINITELY BE STORMS BETWEEN TAF SITES. CONDITIONS
SHOULD IMPROVE OVERNIGHT AND INTO TUESDAY...WHERE A DRY DAY IS
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 438 PM CDT MON AUG 6 2012/

SHORT TERM...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
EXTENDING WSWD ACROSS NWRN ONTARIO AND NWRN MN WITH SCTD
CONVECTION DEVELOPING ALONG IT. THIS FRONT WILL TRACK SEWD ACROSS
THE NORTHLAND TONIGHT...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO MUCH OF THE CWA. THE BEST CHANCE FOR STORMS WILL
BE THIS EVENING ACROSS THE ARROWHEAD REGION WHERE QG/FRONTAL
FORCING WILL BE THE STRONGEST AND COINCIDE INCREASED INSTABILITY
FROM DAYTIME HEATING. THE CHANCE FOR STORMS WILL TRANSITION SWD
WITH FRONT OVERNIGHT AND DECREASE AS THE ATMOSPHERE BECOME MORE
STABLE. HIGH PRESSURE FROM CANADA WILL BUILD SOUTH OVER THE UPPER
MIDWEST ON TUESDAY...RESULTING IN DRY CONDITIONS WITH SEASONABLY
WARM TEMPERATURES. AN UPPER LEVEL SHORTWAVE OVER THE DAKOTAS WILL
THEN PROPAGATE EWD ACROSS THE MIDWEST TUESDAY NIGHT INTO
WEDNESDAY...BRINGING ANOTHER ROUND OF SHOWERS AND STORMS TO THE
CWA...BUT THIS TIME FOCUSED ACROSS OUR SRN ZONES.

LONG TERM...WEDNESDAY THROUGH MONDAY.
A COUPLE UPPER LEVEL SHORT WAVES WILL DROP SOUTH ACROSS THE
NORTHLAND WEDNESDAY AND THURSDAY AND BRING ADDITIONAL CHANCES FOR
SHOWERS AND WEAK THUNDERSTORMS...ALONG WITH NOTICEABLY COOLER AIR. A
DECENT RETURN OF MOISTURE FROM THE SW COMBINING WITH THESE TWO WAVES
WILL ALLOW FOR POTENTIAL QPF AMOUNTS UP TO HALF AN INCH DURING THIS
TIME. WILL ALSO SEE RELATIVELY GUSTY NE WINDS OFF LAKE SUPERIOR ON
THURSDAY. CONDITIONS DRY OUT QUICKLY ON FRIDAY AS A RIDGE OF HIGH
PRESSURE BUILDS IN FROM THE WEST. THE WEATHER REMAINS QUIET THROUGH
THE WEEKEND AS THE RIDGE AXIS MOVES EVER SO SLOWLY TO THE EAST. HIGH
TEMPERATURES IN THE MID TO UPPER 70S ON WEDNESDAY WILL BE REPLACED
BY UPPER 60S AND LOWER 70S THURSDAY THROUGH SUNDAY. OVERNIGHT LOWS
WILL DIP INTO THE MID TO UPPER 50S ON WED NIGHT...BUT FALL EVEN MORE
THUR NIGHT WITH CLEAR SKIES CALM WINDS AWAY FROM THE LAKE AND A COOL
AIR MASS OVERHEAD. LOWS FRI MORNING ARE EXPECTED TO BOTTOM OUT IN
THE MID 40S ACROSS INLAND LOCATIONS OF THE ARROWHEAD AND AROUND 50
FOR OTHER AREAS. LOWS IN THE 50S CONTINUE THE REST OF THE WEEKEND.

AVIATION.../18Z TAF ISSUANCE/
WEAK SURFACE BOUNDARY WILL DROP SWD ACROSS THE NORTHLAND THIS
AFTERNOON AND EVENING AND INTERACT WITH A RELATIVELY UNSTABLE AND
MODERATELY SHEARED ENVIRONMENT TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. STILL HAVE MINIMAL CONFIDENCE IS PLACEMENT AND
TIMING OF STORMS LATER TODAY...SO KEPT WITH VCTS MENTION AT HIB
AND INL...WITH VCSH FURTHER INTO THE EVENING AT DLH BRD AND
EVENTUALLY HYR. GUSTY SW WINDS AHEAD OF THE FRONT TODAY WILL SHIFT
TO THE NW TONIGHT BEHIND THE FRONT AND REMAIN 6-10 KTS THROUGH THE
NIGHT. SKIES BECOME CLEAR BY TUE MORNING WITH ANOTHER MID CU DECK
FORMING BY LATE MORNING.

&&

.POINT TEMPS/POPS...
DLH  57  79  57  76 /  30   0  10  30
INL  49  77  50  78 /  10   0  10  20
BRD  59  80  58  77 /  10   0  30  60
HYR  58  82  52  74 /  20  10  10  50
ASX  59  79  55  77 /  30  10  10  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...DAP
AVIATION...DAP
Hazardous weather outlook, Aug 6, 3:48 AM CDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
348 AM CDT MON AUG 6 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
348 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY OVER FAR NORTHERN
MINNESOTA...AND OVER EASTERN AREAS TONIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
348 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY ALONG THE NORTH SHORE...AND
THIS EVENING OVER THE SOUTH SHORE. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND THURSDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 6, 5:08 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
508 PM CDT MON AUG 6 2012

MNZ012-021-062245-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
508 PM CDT MON AUG 6 2012

...STRONG STORM MOVING THROUGH THE ARROWHEAD...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CHEROKEE LAKE...MOVING EAST
AT 45 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  EAGLE MOUNTAIN BY 525 PM...
  GRAND MARAIS BY 540 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4797 9002 4779 9010 4777 9023 4773 9033
      4773 9042 4771 9044 4770 9052 4766 9061
      4775 9118 4806 9105

DAP
Special weather statement, Aug 6, 7:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
739 PM CDT MON AUG 6 2012

MNZ010-011-018-019-070115-
CENTRAL ST. LOUIS-KOOCHICHING-NORTH ITASCA-NORTH ST. LOUIS-
739 PM CDT MON AUG 6 2012

...STORMS ACROSS THE IRON RANGE...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS STRETCHING FROM EXTREME NORTHEASTERN
ITASCA COUNTY...TO NEAR COOK...MOVING EAST AT 40 MPH.

THE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  IDINGTON AND SHERMANS CORNER BY 745 PM...
  TOWER BY 805 PM...
  WAHLSTEN AND SOUDAN BY 810 PM...
  EMBARRASS BY 815 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4784 9197 4752 9211 4769 9328 4795 9322

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:18 PM CDTSpecial Weather StatementDLHSaint Louis27 min
Aug 6, 9:05 PM CDTSpecial Weather StatementDLH25 min
Aug 6, 9:08 PM CDTSpecial Weather StatementDLHLake22 min
Aug 6, 10:37 PM CDTSpecial Weather StatementDLHAshland, Bayfield, Iron38 min
Aug 7, 1:27 AM CDTSpecial Weather StatementDLHSawyer33 min
Aug 7, 1:30 AM CDTSpecial Weather StatementDLHPrice30 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.